Ohio, 2018Flooding in Ohio, February 22 to 26, 2018
February 22 to 26, 2018 · NWS RLX · 15 events in 7 counties and zones
An oscillating surface boundary with multiple waves of low pressure brought periods of moderate to heavy rainfall from the 22nd into the 25th. This caused another round of flooding on small creeks and streams across the middle Ohio River Valley, and eventually lead to minor flooding on the Ohio River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An oscillating surface boundary with multiple waves of low pressure brought periods of moderate to heavy rainfall from the 22nd into the 25th. This caused another round of flooding on small creeks and streams across the middle Ohio River Valley, and eventually lead to minor flooding on the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 22, 6:16 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 22, 6:16 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
616 AM EST Thu Feb 22 2018
.SYNOPSIS...
Cold front stalled across the south early this morning, and
meanders through the end of the week as surface waves pass.
Areas of significant rainfall possible into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Thursday...
Light to moderate rainfall continues across SE Ohio, amounts are
getting into the 0.5-0.75 range. This precip is gradually
shifting north...a trend which should continue until the surface
wave starts moving across and pulling the precip shield eastward
with it.
As of 100 AM Thursday...
Surface boundary currently stalled out across southern coal
fields and southern mountains, with a surface wave beginning to
move out of the lower Mississippi Valley. Also have 500mb
shortwave trough coming out of the southern plains. All of this
is resulting in an area of precipitation stretching from Texas
into the middle Ohio River Valley. High res models seem to have
a decent handle on this, so used a blend of HRRR and NAMNest to
tighten up POP gradients. Through this morning, have an area of
100 POPs developing across SE Ohio as the surface wave
approaches and nudges the front back to the NW. As the surface
wave passes, have the higher POPs crossing the Ohio River and
gradually decreasing as the front drifts back to the SE -- away
from the better mid and upper level support -- and stalls in or near
the SE corner of the forecast area. Have 0.5-0.75 inches of rain
with the wave today, mainly along and NW of the Ohio River. Plan
to keep an eye on new data as it rolls in this early this
morning to help decide if the flood watch need to be moved
earlier -- but with the current QPF think we can handle this
first wave with no significant issues and have not changes the
watch timing.
The next surface wave in the train approaches tonight, with a
similar trend of pushing the surface boundary back north. Have
an area of high chance POPs along the front tonight. Opted to
not go likely at this time due to lack of mid and upper level
support, anticipating scattered showers.
Temperatures through the period are very tricky, as the surface
boundary provides a rather sharp gradient. Used a blend of high
res models on the hourly temps trying to capture its meandering
over the next 24 hours. However this leads to rather low
confidence, as a 20 mile change in the boundary position will
result in up to 10-15 degrees difference in temperatures at any
given spot. In general terms... it will be very mild across the
SE with highs today near 70, but much of SE Ohio and NE Kentucky
will struggle to bump above 50.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 200 AM Thursday...
Frontal boundary lifts back north Friday with additional waves
moving along the front, enhancing precipitation, particularly
across northern zones where flood watch is in place. The front
will sag south, and waffle around the area in vicinity of Ohio
River late Friday into Saturday, before finally lifting back
north again late Saturday, as a strong low pressure system moves
northeast out of the southern plains. Good southwesterly
flow/llj/moisture tap from Gulf, with PW values rising to over
1.4 inches. Time period of greatest precipitation looks to be
Saturday night/early Sunday, with a general inch and a half of
qpf, if not more in spots. Drying trend gradually takes place on
Sunday, as high pressure builds in behind departing cold front.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 210 AM Thursday...
High pressure in control during the period with dry and mild
conditions.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 600 AM Thursday...
Not a good day for non-instrument flight as low MVFR and IFR
conditions are expected across most of the forecast area through
the TAF period. A surface wave will move through today, with
rain showers. These are already in place across much of SE Ohio,
and will remain along and west of the Ohio River early this
morning before shifting eastward later this morning into this
afternoon. Winds are mostly out of the N to NE currently, but as
the wave passes winds will vary quite a bit from place to
place. Expect IFR stratus and rain/fog again tonight with a
surface boundary stalled in the region.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of MVFR/IFR conditions may vary
through the TAF period.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 02/22/18
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
CRW CONSISTENCY L L M H H H H H H H M M
HTS CONSISTENCY H H M M L H M H H H M M
BKW CONSISTENCY M M M M M H H H H M L L
EKN CONSISTENCY M M M M H H H H H M L L
PKB CONSISTENCY H H M M H M M M H H L L
CKB CONSISTENCY M M M H H L L H H H L L
AFTER 12Z FRIDAY...
IFR possible at times in showers into the weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from this evening through Sunday morning for
WVZ005>011.
OH...Flood Watch from this evening through Sunday morning for
OHZ066-067-075-076-083>087.
KY...Flood Watch from this evening through Sunday morning for
KYZ101-103.
VA...None.
&&
SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZHazardous weather outlook, Feb 22, 4:21 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
421 AM EST Thu Feb 22 2018
KYZ102-105-VAZ003-004-WVZ013>020-024>034-039-040-515>526-230930-
Carter-Lawrence KY-Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
421 AM EST Thu Feb 22 2018
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Periods of rain today and tonight, some heavy at times, are expected.
With a saturated ground in place, area creeks and streams could
overflow their banks.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periods of heavy rain are expected again Friday through the weekend.
With a saturated ground in place, area creeks and streams could
overflow their banks.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101-103-OHZ066-067-075-076-083>087-WVZ005>011-230930-
Greenup-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-
421 AM EST Thu Feb 22 2018
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Washington
- When
- February 22, 8:00 AM EST to February 23, 11:30 AM EST
- Where
- Washington County, 0.83 mi N of Macksburg to 0.85 mi WSW of Elba
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.642, -81.470
Flooding along Duck Creek and the Little Muskingum River caused high water on some local roadways.
At Macksburg, the West Fork of Duck Creek rose above its 13 foot bankfull level around 8 AM on the 22nd. The creek crested at 14.3 feet around 2 PM that afternoon and returned to within its banks at 3 AM on the 23rd.
Duck Creek at Whipple rose above its bankfull level of 12 feet just before 11 AM on the 22nd and crested at 15 feet just before midnight. The creek dropped back below bankfull just before noon on the 23rd.
The Little Muskingum River at Bloomfield crested at 24 feet, 1 foot above moderate stage just before midnight on the 22nd. It had originally risen above its 16 foot bankfull level around 11 AM. It returned to its banks around 11 AM on the 23rd.
Flood, Washington
- When
- February 22, 8:53 AM EST to February 23, 5:18 AM EST
- Where
- Washington County, 0.79 mi E of Hayward to 1.57 mi NNW of Equity
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.569, -81.655
The Muskingum River at Beverly rose above its flood stage of 29 feet early on the 22nd. It crested at 31.5 feet late that afternoon, and returned to within its banks pre-dawn on the 23rd.
Flood, Vinton
- When
- February 22, 9:00 AM EST to 10:00 PM EST
- Where
- Vinton County, 0.69 mi N of Hamden to 1.9 mi ESE of Hue
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.160, -82.530
Several roads were closed due to high water, including State Routes 278, 328 and 349.
Flood, Jackson
- When
- February 22, 10:00 AM EST to 3:00 PM EST
- Where
- Jackson County, 2.11 mi NW of Coalton to 4.28 mi WNW of Monroe
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.145, -82.624
Numerous roads were closed due to high water. This included Main Street in Jackson. C H and D Road, Route 2 and Route 233 were closed east of Oak Hill. Mulga Road was closed near Wellston. Also, Pigeon Creek flooded in Coalton.
Flood, Athens
- When
- February 22, 10:30 AM EST to 6:30 PM EST
- Where
- Athens County, 1.41 mi WSW of East Clayton to 1.74 mi NNE of Broadwell
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.444, -82.275
Multiple roads were closed due to flooding across the county. This included portions of State Routes 56, 356, 546 and 550.
Flood, Lawrence
- When
- February 22, 11:00 AM EST to 2:00 PM EST
- Where
- Lawrence County, 1.58 mi NW of Firebrick to 1.29 mi WSW of Firebrick
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.847, -82.649
Flooding on Hale Creek closed a section of State Route 140.
Flood, Meigs
- When
- February 22, 11:00 AM EST to 1:00 PM EST
- Where
- Meigs County, 1.14 mi NW of Midway to 1.39 mi S of Pageville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.133, -82.012
Flooding along the West Branch of the Shade River closed a section of State Route 681 between Routes 33 and 684.
Flood, Vinton
- When
- February 23, 12:30 AM EST to February 26, 8:30 AM EST
- Where
- Vinton County, 2.12 mi SW of Hope to 0.65 mi E of Prattsville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.310, -82.380
Raccoon Creek at Bolins Mills had a prolonged period out of its banks. The creek rose above its bankfull level of 14 feet just after midnight on the 23rd with flooding lingering into the morning of the 26th. However, crest was only half a foot above bankfull, occurring on the afternoon of the 24th.
Flood, Gallia
- When
- February 24, 11:42 AM EST to 4:00 PM EST
- Where
- Gallia County, 4.33 mi SW of Alice to 5.2 mi NNW of Eno
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.978, -82.430
Flooding along Raccoon Creek and Symmes Creek led to several road closures. This included portions of State Route 144, 324, and 554.
Flood, Athens
- When
- February 24, 12:00 PM EST to 3:00 PM EST
- Where
- Athens County, 0.57 mi N of Torch to 0.73 mi SSW of Guysville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.258, -81.752
Due to high water on the Ohio River, the Hocking River backed up and flooded a section of State Route 144.
Flood, Meigs
- When
- February 24, 12:03 PM EST to 4:00 PM EST
- Where
- Meigs County, 2.03 mi NW of Chester to 1.48 mi NE of Keno
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.100, -81.948
Flooding along the Shade River resulted in the closure of State Route 248 between Route 7 and Route 124.
The river gage at Chester entered moderate flood stage during this time. The river rose above its bankfull level of 17 feet very late on the 22nd and crested a few inches above its 21 foot moderate flood level mid morning on the 23rd. It returned to its banks on the evening of the 24th.
Flood, Washington
- When
- February 25, 9:12 AM EST to 4:00 PM EST
- Where
- Washington County, 0.79 mi E of Hayward to 1.57 mi NNW of Equity
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.569, -81.655
The Muskingum River at Beverly rose above its flood stage of 29 feet during the mid morning on the 25th. It crested at 29.2 feet around noon, and returned to within its banks late that afternoon.
Flood, Meigs
- When
- February 25, 9:40 AM EST to February 26, 12:06 AM EST
- Where
- Meigs County, 2.03 mi NW of Chester to 1.48 mi NE of Keno
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.100, -81.948
The Shade River at Chester rose above its bankfull level of 17 feet mid morning on the 25th, crested at 17.6 feet that afternoon and returned to its banks just after midnight on the 26th.
Flood, Lawrence
- When
- February 26, 1:00 AM EST to 2:45 AM EST
- Where
- Lawrence County, 1.81 mi NW of Aid to 1.41 mi WSW of Aid
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.620, -82.502
Symmes Creek briefly flooded early on the 26th. The river gage showed the creek rising above bankfull level of 19 feet at 1 AM, and cresting just over 19 feet just before 2 AM. The creek was back within its banks by 2:45 AM.
Flood, Meigs
- When
- February 26, 7:00 PM EST to 9:00 PM EST
- Where
- Meigs County, 1.67 mi NW of Portland to 2.95 mi NNW of Portland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.019, -81.789
Very minor flooding occurred on the Ohio River, causing some water to back up onto State Route 124 near Long Bottom and Portland.
The gage on the Ohio River at Belleville Lock rose above its 35 foot flood stage very briefly around 8:30 pm on the 26th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, February 22 to 28, 20181 death · $2.3 million · 72 events
- Heavy Snow and Winter Weather in California, February 22 to 23, 20181 death · 3 events
- Heavy Snow and Winter Weather in Nevada, February 22, 20188 injured · 8 events
- Flash Flooding and Flooding in Indiana, February 22 to 28, 2018$50,000 · 14 events
- Winter Weather in South Dakota, February 22 to 23, 201818 events
- Flash Flooding and Debris Flows in Hawaii, February 22 to 26, 2018$10,000 · 14 events
- Winter Weather in Iowa, February 22 to 23, 201811 events
- Winter Weather in Nebraska, February 22, 20189 events
- Heavy Snow in Wisconsin, February 22 to 23, 20188 events
- Winter Weather in Colorado, February 22 to 24, 20187 events
- Winter Storm in South Dakota, February 22 to 23, 20186 events
- Flooding in Indiana, February 22 to 28, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734535, 734491, 734296, 734307, 734300, 734314, 734315, 734298, 734481, 734305, 734487, 734492, 734499, 734503, 734525.